Minnesota, 2004Damaging Wind in Minnesota, April 18, 2004
April 18, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 2:35 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 18, 2:35 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT SUN APR 18 2004
.DISCUSSION...
ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR
STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND
INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT
THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING
EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE
NEB THIS EVE.
ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE
HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS
SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES
WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL
MUCH COOLER THAN TODAY.
ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A
CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL 01Z ZONES 071
MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090.
IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032
NE...WIND ADVY UNTIL 01Z ZONES 013-014.
&&
Hazardous weather outlook, Apr 18, 9:55 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN APR 18 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH
DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF
THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE
COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST
MINNESOTA.
WIND AND FOG...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF
SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES
HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD
GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50
TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
FIRE DANGER...
WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING
TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A
VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN
NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST
WINDS MAY GUST AS HIGH AS 50 TO 55 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 4:43 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WESTBROOK 44.04N 95.43W
04/18/2004 0.75 INCH COTTONWOOD MN TRAINED SPOTTER
&&
CPJLocal storm report, Apr 18, 4:44 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL VOLGA 44.32N 96.92W
04/18/2004 0.25 INCH BROOKINGS SD PUBLIC
AT 520 PM CDT...GOLF BALL SIZE HAIL AT VOLGA. AT 525 PM
CDT...GOLF BALL SIZE HAIL AT BROOKINGS. WINDS EST AT 50
MPH INH BROOKINGS. WINDOW REPORTED BROKEN.
&&
CHAPMANLocal storm report, Apr 18, 4:56 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
556 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 4 SW INWOOD 43.25N 96.50W
04/18/2004 SIOUX IA TRAINED SPOTTER
REPORTED BY SPOTTER.
0515 PM TSTM WND DMG 2 SW INWOOD 43.27N 96.47W
04/18/2004 LYON IA PUBLIC
HOUSE SEVERELY DAMAGED
&&
CPJLocal storm report, Apr 18, 4:58 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST WESTBROOK 44.04N 95.43W
04/18/2004 65 MPH COTTONWOOD MN EMERGENCY MNGR
&&
CPJLocal storm report, Apr 18, 5:04 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 NE WHITE LAKE 43.81N 98.60W
04/18/2004 1.00 INCH AURORA SD PUBLIC
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE FIRE DEPT/RESCUE
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
0358 PM HAIL 10 NE PLANKINTON 43.82N 98.34W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0359 PM HAIL 10 N PLANKINTON 43.86N 98.48W
04/18/2004 1.00 INCH AURORA SD TRAINED SPOTTER
0402 PM HAIL 4 W LETCHER 43.90N 98.22W
04/18/2004 1.00 INCH SANBORN SD TRAINED SPOTTER
0403 PM HAIL 2 NW ELK POINT 42.70N 96.71W
04/18/2004 0.75 INCH UNION SD PUBLIC
0415 PM TSTM WND GST AVON 43.01N 98.06W
04/18/2004 60 MPH BON HOMME SD TRAINED SPOTTER
TREE BRANCHES DOWN.
0419 PM HAIL ARTESIAN 44.01N 97.92W
04/18/2004 1.75 INCH SANBORN SD TRAINED SPOTTER
MOSTLY NICKEL SIZE
0430 PM TSTM WND GST TRIPP 43.22N 97.97W
04/18/2004 60 MPH HUTCHINSON SD LAW ENFORCEMENT
0435 PM HAIL HULL 43.19N 96.13W
04/18/2004 0.75 INCH SIOUX IA AMATEUR RADIO
COVERING GROUND
0443 PM HAIL CARTHAGE 44.17N 97.71W
04/18/2004 0.75 INCH MINER SD TRAINED SPOTTER
0452 PM TORNADO 5 SW PARKER 43.35N 97.21W
04/18/2004 TURNER SD TRAINED SPOTTER
0455 PM HAIL ADRIAN 43.63N 95.93W
04/18/2004 0.88 INCH NOBLES MN TRAINED SPOTTER
0458 PM HAIL 6 S MARION 43.34N 97.26W
04/18/2004 1.75 INCH TURNER SD TRAINED SPOTTER
0459 PM HAIL ROCK RAPIDS 43.43N 96.17W
04/18/2004 0.75 INCH LYON IA TRAINED SPOTTER
0502 PM TSTM WND GST ROCK RAPIDS 43.43N 96.17W
04/18/2004 60 MPH LYON IA TRAINED SPOTTER
0503 PM HAIL ROCK RAPIDS 43.43N 96.17W
04/18/2004 0.75 INCH LYON IA AIRPLANE PILOT
0505 PM TORNADO 5 S BERESFORD 43.01N 96.78W
04/18/2004 UNION SD FIRE DEPT/RESCUE
SOME DAMAGE...LAST SIGHTED AT 508 PM
0506 PM TORNADO 2 SE INWOOD 43.27N 96.41W
04/18/2004 LYON IA TRAINED SPOTTER
0513 PM TORNADO 4 SW ALCESTER 42.98N 96.68W
04/18/2004 UNION SD EMERGENCY MNGR
0515 PM HAIL SINAI 44.25N 97.04W
04/18/2004 0.88 INCH BROOKINGS SD TRAINED SPOTTER
0515 PM TORNADO 4 SW INWOOD 43.25N 96.50W
04/18/2004 SIOUX IA TRAINED SPOTTER
REPORTED BY SPOTTER.
0515 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
0515 PM TSTM WND DMG 2 SW INWOOD 43.27N 96.47W
04/18/2004 LYON IA PUBLIC
HOUSE SEVERELY DAMAGED
0518 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD NWS EMPLOYEE
0520 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
0520 PM HAIL VOLGA 44.32N 96.92W
04/18/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
0520 PM TORNADO 2 SW ADRIAN 43.61N 95.96W
04/18/2004 NOBLES MN LAW ENFORCEMENT
0520 PM HAIL VOLGA 44.32N 96.92W
04/18/2004 0.25 INCH BROOKINGS SD PUBLIC
AT 520 PM CDT...GOLF BALL SIZE HAIL AT VOLGA. AT 525 PM
CDT...GOLF BALL SIZE HAIL AT BROOKINGS. WINDS EST AT 50
MPH INH BROOKINGS. WINDOW REPORTED BROKEN.
0524 PM HAIL 6 S SIOUX FALLS 43.46N 96.73W
04/18/2004 1.00 INCH LINCOLN SD NWS EMPLOYEE
0524 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 1.75 INCH MINNEHAHA SD NWS EMPLOYEE
0525 PM HAIL SIOUX FALLS 43.54N 96.73W
04/18/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0536 PM HAIL WESTBROOK 44.04N 95.43W
04/18/2004 0.75 INCH COTTONWOOD MN TRAINED SPOTTER
0536 PM HAIL BROOKINGS 44.31N 96.79W
04/18/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
0555 PM TSTM WND GST WESTBROOK 44.04N 95.43W
04/18/2004 65 MPH COTTONWOOD MN EMERGENCY MNGR
&&
CPJLocal storm report, Apr 18, 5:16 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL NEWCASTLE 42.65N 96.87W
04/18/2004 0.75 INCH DIXON NE TRAINED SPOTTER
&&
CHAPMANThunderstorm Wind, Cottonwood
- When
- April 18, 5:17 PM CST to 5:30 PM CST
- Where
- Cottonwood County, 2 mi SW of Westbrook
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.033, -95.467
Thunderstorm winds blew the roof off a barn and destroyed a machine shed. Two cars, a combine, and a field sprayer in the machine shed were damaged. The winds destroyed a barn on another farm, damaging a tractor and a van inside. The winds blew over a sign anchored in cement, with two tractors being damaged when the sign fell on them. Widespread tree and power line damage was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 18, 2004$3.6 million · 57 kt wind · 45 events
- Dust Storm and High Wind in Colorado, April 18, 20041 death · 59 kt wind · 3 events
- Strong Wind in Wisconsin, April 18, 20041 death · $750 · 2 events
- Tornadoes and Hail in Minnesota, April 18, 2004F1 · 98 events
- Hail and Damaging Winds in New York, April 18, 2004$1.2 million · 75 kt wind · 15 events
- Tornado in Minnesota, April 18, 2004$500,000 · F1 · 1 event
- High Wind in Nebraska, April 18, 2004$250,000 · 52 kt wind · 24 events
- Strong Wind in Wisconsin, April 18 to 19, 2004$280,000 · 20 events
- Hail and Damaging Wind in South Dakota, April 18, 2004$550,000 · 1.75 in hail · 2 events
- Damaging Wind in New York, April 18, 2004$500,000 · 70 kt wind · 1 event
- Hail in South Dakota, April 18, 2004$500,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Wisconsin, April 18, 2004$320,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392472.